Kansas, 2010

Flood and Hail in Kansas, July 24, 2010

July 24, 2010 · NWS DDC · 4 events in 2 counties and zones

Isolated severe thunderstorms developed in the late afternoon across Kiowa and Pratt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms developed in the late afternoon across Kiowa and Pratt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 24, 1:28 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 1:28 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT SAT JUL 24 2010

.DISCUSSION...

DAYS 1-2...

HEAVY RAINFALL THREAT IS THE MAIN CHALLENGE IN THE FORECAST
TONIGHT THROUGH MONDAY AS AN UPPER LEVEL WEAKNESS WITH FAIRLY COOL
H7 TEMPERATURES PERSIST ACROSS THE SOUTHERN/CENTRAL HIGH PLAINS IN
CONJUNCTION WITH STALLED FRONTAL BOUNDARY.

A FAIRLY COOL AND RELATIVELY DRY AIRMASS WAS FOUND NORTH OF A COLD
FRONT EARLY THIS AFTERNOON WITH AREAS FROM LIMON, CO TO IMPERIAL,
NE TO YANKTON, SD ALL EXPERIENCING A MUCH COOLER, REFRESHING
AIRMASS. SOUTH OF THE FRONT...WIDESPREAD UPPER 60S TO LOWER 70S
DEWPOINTS WERE FOUND ACROSS SOUTH CENTRAL KS INTO THE SOUTHERN
TEXAS PANHANDLE WITH LOWER TO MID 60S DEWPOINTS AS FAR WEST AS
NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. UA ANALYSIS SHOWED AN
AXIS OF +8 TO +10C H7 DEWPOINTS FROM ALBUQUERQUE, NM TO NORTH
PLATTE, NE. H7 TEMPERATURES ARE SOME 3 TO 4 DEGREES COOLER PER RUC
ANALYSIS OVER THE PAST SEVERAL DAYS...AND THE LACK OF A STOUT CAP
WITH THESE RELATIVELY COOL LOWER-MID TROP TEMPERATURES PROMOTED
DEVELOPMENT OF THUNDERSTORMS BY MIDDAY FROM WESTERN TEXAS
PANHANDLE INTO FAR NORTHWEST OKLAHOMA. ESSENTIALLY NON-EXISTENT
WIND SHEAR WILL PREVENT SEVERE WX THREAT...SO DO NOT ANTICIPATE
ANY ISSUANCE OF A YELLOW BOX OR ANYTHING LIKE THAT FROM SPC THIS
EVENING. AN ISOLATED HAIL OR DAMAGING WIND REPORT CANNOT BE RULED
OUT, THOUGH.

THE MAIN THREAT WILL BE HEAVY RAINFALL GIVEN THE DEEP MOIST LAYER
ACROSS MUCH OF THE SOUTHERN HIGH PLAINS. THE INTEGRITY OF
FRONTOGENETIC FORCING IN THE LOW LEVELS TONIGHT INTO SUNDAY WILL
DICTATE WHO AND HOW MUCH RAIN WILL EVENTUALLY FALL...AND AT THIS
POINT...IT APPEARS THE FRONT WILL REMAIN AT LEAST MARGINALLY
COHERENT THROUGH THE DAY SUNDAY WITH REDEVELOPMENT OF SLOW-MOVING
STORMS ACROSS SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA.
GIVEN THE RADAR TRENDS AS OF 19Z OF SLOW MOVING BROKEN LINE OF
STORMS JUST A STONE'S THROW SOUTH OF THE FORECAST AREA...WILL
HOIST AN AREAL FLOOD WATCH FOR THE SOUTHWEST AND SOUTH CENTRAL
PORTIONS OF THE DDC FA. HAVE LOWERED MAXT FOR SUNDAY ACROSS A GOOD
PORTION OF THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS OFF AN ON DURING THE DAY AND ABUNDANT CLOUD
COVER IN AREAS WHERE IT WILL NOT BE RAINING. HIGHS WILL PROBABLY
REMAIN IN THE UPPER 70S OR PERHAPS BRIEFLY TOUGH 80 ACROSS FAR
SOUTHWEST AND WEST CENTRAL KS. THE UPPER LEVEL WEAKNESS WILL
SLOWLY NUDGE NORTHEAST SUNDAY NIGHT THROUGH MONDAY BEFORE BECOMING
MORE UNRECOGNIZABLE. AS THIS IS HAPPENING...THE BROAD SUBTROPICAL
LOW CURRENTLY ACROSS THE NORTHWESTERN GULF OF MEXICO WILL BE
POSITIONED SOMEWHERE ACROSS WEST TEXAS...HOWEVER LOW LEVEL FORCING
FOR ASCENT WILL BE VERY SUBTLE AND IT IS UNCLEAR HOW EXTENSIVE OR
EVEN WHERE ADDITIONAL ISOLATED TO SCATTERED STORMS WILL DEVELOP
DURING THE AFTERNOON SO WILL BROAD BRUSH POPS 20 PERCENT ACROSS
PRETTY MUCH THE ENTIRE FA FOR NOW. -UMSCHEID

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING UPPER LEVEL
RIDGING ACROSS THE SOUTHEASTERN CONUS BUILDING BACK INTO THE CENTRAL
PLAINS THROUGH THE END OF THE WEEK. ALTHOUGH AMPLE MID/UPPER LEVEL
TROPICAL MOISTURE IS PROJECTED TO SURGE NORTH ON THE BACKSIDE OF THE
RIDGE INTO THE ROCKIES AND EXTREME WESTERN HIGH PLAINS DURING THIS
TIME FRAME, DRIER CONDITIONS ARE STILL EXPECTED TO PREVAIL FOR THE
MOST PART ACROSS WESTERN KANSAS. HOWEVER, BOTH THE GFS AND ECMWF
INDICATE LEE SIDE TROUGHING DEVELOPING EARLY IN THE PERIOD AND
PERSISTING IN THE VICINITY OF THE COLORADO BORDER THROUGH THE END OF
THE WEEK. THIS WILL SET THE STAGE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT JUST LEE OF THE ROCKIES VIRTUALLY EACH DAY
THROUGH FRIDAY AS H5 VORT MAXES CONTINUE TO CYCLE UP THE BACK SIDE
OF THE RIDGE. WILL CONTINUE WITH SLIGHT POPS LATE THURSDAY INTO
FRIDAY AS A LARGER MID LEVEL IMPULSE IS PROGGED TO MOVE NORTH ACROSS
THE WESTERN TEXAS PANHANDLE AND EASTERN NEW MEXICO INTO SOUTHEASTERN
COLORADO. THIS COULD ALLOW ANY STORMS DEVELOPING IN EASTERN COLORADO
DURING THE AFTERNOONS TO DRIFT INTO EXTREME WESTERN KANSAS. WILL
TAILOR SLIGHT POPS MORE ACROSS THE WESTERN THIRD OF THE CWA LATE
THURSDAY AND FRIDAY AS WELL AS INTRODUCE SLIGHT POPS FOR SATURDAY
ACROSS MUCH OF THE FA AS THE UPPER LEVEL RIDGE BEGINS TO RECEDE
SOMEWHAT TO THE EAST.

HIGH TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL TUESDAY AND
THROUGH THE REMAINDER OF THE PERIOD AS UPPER LEVEL RIDGING BEGINS TO
BUILD INTO THE CENTRAL PLAINS WHILE LEE SIDE TROUGHING DEVELOPS AT
THE SURFACE. THE ADVECTION OF MID/UPPER LEVEL TROPICAL MOISTURE INTO
THE REGION WILL LIKELY INCREASE CLOUDS SOMEWHAT AND SHOULD HELP
HINDER HIGHS FROM CLIMBING ABOVE NORMAL. FOR TUESDAY, THE GFS AND
ECMWF SHOW H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS
EASTERN PORTIONS OF THE CWA TO THE MID 20S(C) ALONG THE COLORADO
BORDER. SHOULD SEE HIGHS UP INTO THE 90S(F) TUESDAY WITH LITTLE
CHANGE EXPECTED THE REST OF THE WEEK AS THE UPPER LEVEL RIDGING
CONTINUES TO BUILD INTO THE AREA AS MENTIONED BEFORE. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES DURING THE PERIOD.

&&

.AVIATION...

A COLD FRONT EXTENDING FROM NORTHEASTERN NEW MEXICO ACROSS
SOUTHWESTERN KANSAS AND INTO NORTHWESTERN MISSOURI WILL MOVE SOUTH
INTO THE TEXAS PANHANDLE AND WESTERN OKLAHOMA TONIGHT BEFORE
WASHING OUT. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THIS EVENING ALONG AND JUST AHEAD OF THE
FRONT...PRIMARILY SOUTH OF A KGCK TO KHYS LINE. A FEW SHOWERS WILL
BE POSSIBLE NORTHWEST OF THESE TAF SITES. MVFR/IFR CONDITIONS ARE
POSSIBLE IN THE VICINITY OF ANY SHOWERS OR STORMS THAT DEVELOP.
OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH LATE
SUNDAY MORNING. NORTHEASTERLY WINDS BEHIND THE FRONT WILL BECOME
MORE EAST TO SOUTHEASTERLY TONIGHT INTO SUNDAY MORNING. WINDS ARE
EXPECTED TO REMAIN 5 TO 15KT WITH SOME STRONGER GUSTS IN ASSOCIATION
WITH ANY POSSIBLE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  67  91 /  30  30  20  10
GCK  65  83  65  90 /  20  40  30  10
EHA  66  81  67  91 /  30  40  40  10
LBL  67  84  67  91 /  30  40  40  10
HYS  66  88  66  88 /  20  30  20  10
P28  71  89  71  93 /  70  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/32/32
Hazardous weather outlook, Jul 24, 3:55 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT SAT JUL 24 2010

KSZ030-031-043>046-061>066-074>081-084>090-251130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
455 AM CDT SAT JUL 24 2010 /355 AM MDT SAT JUL 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE BEST
CHANCE OF HEAVIER RAIN WILL BE SOUTHEAST OF A LINE FROM PRATT TO
ENGLEWOOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 24, 3:57 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT SAT JUL 24 2010

KSZ066-078>081-242300-
EDWARDS-FORD-KIOWA-PRATT-STAFFORD-
457 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...EDWARDS...KIOWA...
SOUTHWESTERN STAFFORD AND WESTERN PRATT COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GREENSBURG...MOVING
NORTHEAST AT 15 MPH. SMALL HAIL...GUSTY WINDS AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE FORMING OVER THE AREA WHICH WILL
PRODUCE SMALL HAIL...GUSTY WINDS...VERY HEAVY RAINFALL AND DANGEROUS
LIGHTNING. IN ADDITION...A GUST FRONT IS MOVING NORTHWARD AHEAD OF
THE STORMS. SMALL FUNNELS ARE POSSIBLE ALONG THE GUST FRONT. DESPITE
BEING SMALL....THESE FUNNELS CAN STILL BE DANGEROUS.

LAT...LON 3787 9966 3798 9904 3798 9874 3748 9873
      3749 9968
TIME...MOT...LOC 2153Z 215DEG 15KT 3765 9921

WRIGHT

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Kiowa

When
July 24, 4:13 PM CST
Where
Kiowa County, 4.46 mi NNE of Haviland
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -99.070

Flood, Pratt

When
July 24, 5:06 PM CST to 6:06 PM CST
Where
Pratt County, 0.88 mi NW of Preston to 0.62 mi N of Preston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.760, -98.560

Rainfall of 3.75 inches in an hour caused street flooding in Preston.

Hail, Pratt

When
July 24, 5:06 PM CST
Where
Pratt County, 2.29 mi ENE of Natrona
Measured
1 in hail
Reported by
Public
Coordinates
37.730, -98.630

Heavy Rain, Pratt

When
July 24, 5:06 PM CST to 6:06 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Reported by
Law Enforcement
Coordinates
37.760, -98.560

Rainfall of 3.75 was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253977, 253976, 253978, 253979.